Homework Help

What if few amount of blood comes after an Intramuscular Injection?Does it indicate...

user profile pic

bestluck2 | Student, Undergraduate | eNotes Newbie

Posted February 13, 2012 at 11:37 PM via web

dislike 1 like

What if few amount of blood comes after an Intramuscular Injection?Does it indicate that the procedure was wrong?

I just performed an Intramuscular Injection and after taking the syringe out of the patients muscle it had a little bleeding for few seconds and it made me confused.

3 Answers | Add Yours

user profile pic

dano7744 | College Teacher | (Level 2) Educator

Posted May 17, 2012 at 2:14 PM (Answer #2)

dislike 2 like

It is very common that after an intramuscular injection a few drops of blood may be present when the needle is removed. If you witness this slight bleeding after such an injection it does not mean that you performed the skill incorrectly. However, it should be noted that if a very large amount of blood is noted after removing the needle, you may have pierced a blood vessel with the needle or your patient could have a coagulopathy. Proper technique with IM injections includes aspirating back on the syringe before pushing the medication. If you aspirate back and blood fills the syringe do not continue to push the medication because the distal end of the needle is in a blood vessel. Hopefully, you have an excellent clinical preceptor that will explain these procedures well.

user profile pic

deltamarch | Elementary School Teacher | (Level 1) eNoter

Posted February 14, 2012 at 4:09 AM (Answer #1)

dislike 1 like

Not a problem.  Although we don't want any bleeding, the reality is that when you puncture the skin, you are puncturing the blood vessels.  Some people bleed very little, and others, especially if they are on blood thinners, bleed copious amounts of blood.  It sounds like you did fine.  Make sure you put pressure on the site after removing the needle.

user profile pic

sciencesolve | Teacher | (Level 3) Educator Emeritus

Posted January 1, 2015 at 6:30 PM (Answer #3)

dislike 0 like

Bleeding at the IM injection site is not uncommon and it does not represent a medical malpractice.

When blood returns after an IM injection it is possible that a blood vessel to be punctured but, since the IM injection site is not placed near the large blood vessels, the drops of blood returned after retiring the needle does not represent a risk. 

The problem occurs in the following situation: if the needle is still in and the blood returns in syringe when the aspiration process is performed, then is better to remove the syringe before the medication is administered. This procedure is effective since each medication has its own time of absorption, hence, IM or IV route of administering makes the important difference. For example, the medication administered via IV injection is absorbed much more slower than the medication administered via IM injection.

Sources:

Join to answer this question

Join a community of thousands of dedicated teachers and students.

Join eNotes